South Dakota, 2021

Drought in South Dakota, November 1 to 30, 2021

November 1 to 30, 2021 · NWS ABR · 1 event in 1 county or zone

Central South Dakota continued to see improvement in the drought from October into November, with a reduction in the area of D1 Moderate and D2 Severe conditions. However, drought conditions remained unchanged throughout November, with just a small area of D2 Severe remaining across portions of north central South Dakota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Central South Dakota continued to see improvement in the drought from October into November, with a reduction in the area of D1 Moderate and D2 Severe conditions. However, drought conditions remained unchanged throughout November, with just a small area of D2 Severe remaining across portions of north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Oct 31, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Oct 31, 11:23 PM CST, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1223 AM CDT Mon Nov 1 2021

.UPDATE...
Issued at 914 PM CDT Sun Oct 31 2021

Forecast is on track, no major changes anticipated.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 325 PM CDT Sun Oct 31 2021

Mixing layer cu clouds along with breezy northwest winds will
dissipate/decrease into the early evening hours. Otherwise, a large
surface high pressure area to our west tonight will slowly build
east and into our region into Monday night. The models also show an
upper level low pressure trough axis dropping south out of Canada
and across the region tonight through Monday night. The lift from
this trough along with more caa mixing on Monday, will result in
cloud redevelopment mainly across the east. With this cloud cover
along with the cooler air, highs will be slightly lower on Monday
mainly in the upper 30s to the lower 40s. With mostly clear skies
tonight, the winds will fall off some but should stay up enough with
the surface pressure gradient for lows to stay in the 20s. On Monday
night, as the surface high pressure area settles in, expect the
skies to clear and winds to go light. As a result, it will be colder
with lows in the upper teens to the lower 20s across the cwa by
Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 325 PM CDT Sun Oct 31 2021

Overall, the extended period looks rather quiet. At the start of the
period on Tuesday, surface high pressure will be in place. This high
pressure system eventually shifts southeast of the region by
Thursday, with southerly flow returning Thursday into Friday. With
high pressure largely controlling the weather during the first half
of the extended, expect dry and chilly conditions, with highs mainly
in the 40s to low 50s and lows in the upper teens to mid 20s. There
is a bit of uncertainty as we head into next weekend in regards to
the surface pattern and overall strength of the upper ridging
expected over the northern plains. It appears a warming trend is in
store Friday and Saturday as low level southerly flow increases and
850mb temps begin warming. Ensembles/cluster analysis also point to
some degree of upper ridging moving in. Interesting to note the
deterministic GFS/EC runs show a surface trough moving through
Friday into Saturday, with potential for some precip. A much weaker
trough is noted on the Canadian model. Ensemble data throws much
uncertainty into the strength of this surface feature, but GEFS 12-
hour probs for .01 inches of precip shows generally around 30
percent or less for the region Friday night into Saturday. Will have
to watch this feature in the coming days for the possibility of
introducing precip, but for now, a dry forecast remains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1222 AM CDT Mon Nov 1 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected at all terminals through Monday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Mohr
LONG TERM...TMT
AVIATION...Wise
Hazardous weather outlook, Oct 31, 2:13 AM CST, 21 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
313 AM CDT Sun Oct 31 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
313 AM CDT Sun Oct 31 2021 /213 AM MDT Sun Oct 31 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Dewey

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991760.